Heparin-Induced Thrombocytopenia Occurring After Discontinuation of Heparin

Minesh R. Shah, MD, Jeanne P. Spencer, MD

Disclosures

J Am Board Fam Med. 2003;16(2) 

In This Article

Methods and Case Report

Methods

A case is described of a patient with severe morbidity as a result of heparin-induced thrombocytopenia. The medical literature was searched using the key words "heparin/adverse effects" and "thrombocytopenia."

Case Report

A 67-year-old woman came to the emergency department with a chief complaint of swelling of both lower extremities, abnormal coloration of her toes, and inability to walk for the last day. She had undergone coronary artery bypass graft surgery 10 days earlier. Her postoperative course was benign, and she was discharged on the fifth postoperative day. She had received unfractionated heparin during surgery to keep the activated clotting time above 300 sec, and during the postoperative period she received heparin 5,000 IU subcutaneously twice daily. Heparin was stopped 1 day before her discharge. At discharge, her hemoglobin and hematocrit were 12.8 g/dL (128 g/L) and 38% (0.38), respectively, and her platelet count was 172,000/µmL (172 x 109/L). She had a medical history of hypertension, hyperlipidemia, and osteogenesis imperfecta.

When examined at the emergency department, she was alert and oriented. She was not short of breath and did not have chest pain. The toes on both feet were tender and cyanotic. Bullae were present over the saphenous vein harvest site. Both lower extremities were warm to touch, and the posterior tibial and dorsalis pedis pulses were feeble, but present. During hospitalization, her toes and the planter aspect of the right foot became ischemic.

Noninvasive venous studies of both lower extremities showed extensive deep venous thrombosis bilaterally. Her hemoglobin and hematocrit were 9.4 g/dL (94 g/L) and 28% (0.28), respectively, and her platelet count was 39,000/µmL (39 x 109/L). Heparin-induced thrombocytopenia was diagnosed, and lepirudin (recombinant hirudin, Refludan) was started. Within a few days, the platelet count increased to 100,000/µmL (100 x 109/L). She underwent debridement of both lower leg saphenous vein harvest sites and was given antibiotics. While hospitalized, her stool was positive for occult blood, and she became anemic. Her gastrointestinal tract showed no active bleeding. An inferior vena cava filter was placed. She was transferred to a semiacute care facility, and after demarcation of the necrosis, amputation of both feet was planned.

processing....